Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 170, NWS Indianapolis, IN

August 20, 2019Daviess County, Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2019, 3:14 PM EDT for Daviess County, Lawrence County, Martin County, Indiana. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 3:14 PM EDT (19:14 UTC)
Expired
Aug 20, 2019, 3:34 PM EDT
In force
20 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, IN, Lawrence County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:30 PM EDTTSTM WND DMGMitchell, IN2 POWER POLES SNAPPED ALONG ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:07 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS53 KIND 201914
SVRIND
INC027-093-101-201945-
/O.NEW.KIND.SV.W.0170.190820T1914Z-190820T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
314 PM EDT Tue Aug 20 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Martin County in southwestern Indiana...
  Southwestern Lawrence County in south central Indiana...
  Southeastern Daviess County in southwestern Indiana...

* Until 345 PM EDT.

* At 313 PM EDT, a severe thunderstorm was located near Shoals, or 22
  miles southwest of Bedford, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. At Shoals around 302 pm, law enforcement 
           reported tree down across highway 450.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shoals, Mitchell, Loogootee, Cannelburg, Alfordsville, West Boggs
  Lake, Indian Springs, Huron, Lacy, Williams, Spring Mill State
  Park, Silverville and Glendale Fishery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3850 8696 3851 8700 3850 8706 3856 8712
      3890 8674 3870 8632 3869 8634 3869 8668
      3853 8668 3853 8683 3849 8688 3851 8693
      3849 8695
TIME...MOT...LOC 1913Z 300DEG 22KT 3860 8674 

HAIL...<.75IN
WIND...60MPH
 
$$

CP
2 follow-up statements
692 
WWUS53 KIND 201924
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
324 PM EDT Tue Aug 20 2019

INC027-201933-
/O.CAN.KIND.SV.W.0170.000000T0000Z-190820T1945Z/
Daviess IN-
324 PM EDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIESS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Indiana.

LAT...LON 3851 8693 3865 8689 3885 8663 3870 8632
      3869 8634 3869 8668 3853 8668 3853 8683
      3849 8689
TIME...MOT...LOC 1923Z 300DEG 22KT 3857 8667 

$$

INC093-101-201945-
/O.CON.KIND.SV.W.0170.000000T0000Z-190820T1945Z/
Martin IN-Lawrence IN-
324 PM EDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN MARTIN AND SOUTHWESTERN LAWRENCE COUNTIES...

At 323 PM EDT, a severe thunderstorm was located 9 miles southeast of
Shoals, or 22 miles southwest of Bedford, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shoals, Mitchell, Huron, Williams, Spring Mill State Park and Lacy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 8693 3865 8689 3885 8663 3870 8632
      3869 8634 3869 8668 3853 8668 3853 8683
      3849 8689
TIME...MOT...LOC 1923Z 300DEG 22KT 3857 8667 

HAIL...<.75IN
WIND...60MPH
 
$$

MRD
774 
WWUS53 KIND 201934
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
334 PM EDT Tue Aug 20 2019

INC093-101-201943-
/O.CAN.KIND.SV.W.0170.000000T0000Z-190820T1945Z/
Martin IN-Lawrence IN-
334 PM EDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARTIN AND
SOUTHWESTERN LAWRENCE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Indiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3851 8693 3865 8689 3885 8663 3870 8632
      3869 8634 3869 8668 3853 8668 3853 8683
      3849 8689
TIME...MOT...LOC 1931Z 300DEG 22KT 3854 8660 

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:57 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 20, 2:57 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
257 PM EDT Tue Aug 20 2019

.UPDATE...
The SYNOPSIS...NEAR TERM...SHORT TERM and LONG TERM Sections have
been updated below.

&&

.SYNOPSIS...
Issued at 252 PM EDT Tue Aug 20 2019

 A frontal system will slowly drift south through the
local area over the next couple of days. In the wake of this front,
high pressure will build into the area by the weekend. Another front
may approach the area early next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 252 PM EDT Tue Aug 20 2019

Linear MCS, associated with a vorticity center over northern
Illinois, currently moving through the areas. Fairly steep mid
level lapse rates and adequate deep layer shear should allow for
this line to maintain itself for the rest of the afternoon,
accompanied by a damaging wind and large hail threat.
Extrapolation suggests this line will be close to or exiting the
eastern/southeastern zones around 202100Z-202200Z.

Short term models suggest the vorticity center will pass through
northern Indiana later this evening. Appears most of the instability
will be swept off to the south due to the current activity, but short
term models suggest lapse rates may recover later tonight, along
with some enhanced flow at 850mb over the southern zones.

Based on above, will keep high PoPs going into the late afternoon
hours, with PoPs tapering off during the early evening hours. Model
data not really showing much in the way of redevelopment later
tonight, but given the increasing lapse rates and enhanced 850mb
flow, prefer to keep some PoPs going most of the night.

Will trend lows tonight near expected wet bulb temperatures, which
is close to the GFS MOS numbers.

&&

.SHORT TERM /Wednesday through Friday/...
Issued at 252 PM EDT Tue Aug 20 2019

Model data suggest a short wave trough will drift across the
northern Great Lakes in the Wednesday to Thursday time frame. An
associated front will drift south through the local area, reaching
the Ohio River by Wednesday night or Thursday, and may drift into
the Tennessee Valley by Friday. Operational and ensemble data are
quite wet over the next few days, as disturbances ripple along the
front. However, successive outflows will probably continue to push
the better instability south with time, so precipitation potential
late in the period may be overdone. Will maintain PoPs into Friday
for now.

Progged low level thicknesses suggest the GFS MOS temperature
guidance by Thursday and Thursday night may be a little too cool.
Will bump up the guidance some in those periods.

&&

.LONG TERM /Friday Night through Tuesday/...
Issued at 252 PM EDT Tue Aug 20 2019

Ensembles suggest upper ridging will move over the area during the
weekend, followed by an upper trough expected to move into the
northern Midwest and western Great Lakes early next week.

Ensembles indicate the precipitation threat with the next trough may
arrive as early as Sunday, with a better threat by next Monday and
Tuesday. Will trend towards a drier forecast for Friday night
through Saturday, and go with higher PoPs in the Sunday to Tuesday
period.

&&

.AVIATION /Discussion for 20/18Z TAF Issuance/...

Issued at 1224 PM EDT Tue Aug 20 2019

MVFR to IFR conditions expected during afternoon convection with
VFR conditions expected afterwards. MVFR to IFR ceilings and
visibilities possible again tomorrow morning due to fog and
clouds.

An active period expected with a line of thunderstorms moving in
towards central Indiana at this time. Current thoughts are for
arrival at HUF and LAF around 18Z. BMG and IND will be impacted
likely between 19 and 20Z. Brief wind gusts in excess of 30 kts
possible with best chances for strong winds at HUF and LAF. Quiet
weather is expected afterwards before chances for low ceilings and
fog return tomorrow morning with plenty of low level moisture and
nearly calm winds expected. Confidence is still fairly low on
extent of this with best chances near LAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....JAS
AVIATION...White
Hazardous weather outlook, Aug 20, 10:10 AM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1010 AM EDT Tue Aug 20 2019

INZ021-028>031-035>049-051>057-060>065-067>072-211415-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1010 AM EDT Tue Aug 20 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms are possible this afternoon into the
evening.

Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes,
hail.

Timing: Most likely window for severe storms noon to 6 pm.

Discussion: An upper level weather disturbance in combination with a
warm and humid air mass across Central Indiana may produce severe
thunderstorms this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms will be possible at times through Sunday

Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
showers and storms to much of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 20, 2:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
254 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     5 S ATTICA              40.22N 87.25W
08/20/2019                   FOUNTAIN           IN   PUBLIC

            TREE DOWN ON AUTOMOBILE. TIME ESTIMATED FROM
            RADAR.

&&

BHH
Local storm report, Aug 20, 2:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     2 S WYNNEDALE           39.81N 86.19W
08/20/2019  M70 MPH          MARION             IN   PUBLIC

&&

AW
Local storm report, Aug 20, 3:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     NEWBERRY                38.93N 87.02W
08/20/2019  E60 MPH          GREENE             IN   TRAINED SPOTTER

&&

AW
Local storm report, Aug 20, 3:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     2 SW BARGERSVILLE       39.50N 86.20W
08/20/2019  E65 MPH          JOHNSON            IN   TRAINED SPOTTER

&&

AW
Local storm report, Aug 20, 3:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     9 N NASHVILLE           39.33N 86.24W
08/20/2019  M60 MPH          BROWN              IN   AMATEUR RADIO

&&
Local storm report, Aug 20, 3:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     DANVILLE                39.76N 86.53W
08/20/2019                   HENDRICKS          IN   AMATEUR RADIO

            SEVERAL LARGE TREES DOWN ACROSS DANVILLE.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:33 PM EDTSpecial Weather StatementINDClay, Vigo42 min
Aug 20, 12:52 PM EDTSpecial Weather StatementINDVigo23 min
Aug 20, 1:04 PM EDTSpecial Weather StatementINDParke, Vermillion41 min
Aug 20, 1:11 PM EDTSpecial Weather StatementINDGreene49 min
Aug 20, 1:22 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe, Warren38 min
Aug 20, 1:30 PM EDTSpecial Weather StatementINDClay, Owen45 min
Aug 20, 1:47 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Owen43 min
Aug 20, 1:54 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hendricks, Howard, Montgomery and 2 more36 min
Aug 20, 2:00 PM EDTSevere Thunderstorm WarningINDClay, Hendricks, Morgan, Owen, Parke, Putnam30 min
Aug 20, 2:23 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Johnson, Marion, Morgan37 min
Aug 20, 2:30 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Lawrence, Martin and 3 more45 min
Aug 20, 2:45 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan, Shelby30 min
Aug 20, 2:58 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Hancock, Johnson, Marion, Morgan and 1 more32 min
Aug 20, 3:01 PM EDTSevere Thunderstorm WarningINDDecatur, Rush29 min
Aug 20, 3:26 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Hancock, Rush, Shelby49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.